A large study (which can be found online in the British Medical Journal http://www.bmj.com/content/348/bmj.g1996 ) by researchers at the University of Warwick, England, has found that several common anti-anxiety drugs and sleeping pills were linked to an increased risk of death.
The study followed people who had had prescriptions for anti-anxiety drugs like Xanax and Valium or sleeping pills. The study controlled for other variables such as : age, alcohol consumption, smoking, and other factors such as anxiety disorders, sleep disorders and other psychiatric conditions , all of which are risk factors for mortality.
After controlling for factors such as those listed above, the study found that people who took the anti anxiety drugs and sleeping pills had more than double the risk of death than the people who did not take these medications.
It is important to note that that the study did not control for the severity of the disorders suffered by the study members.
However, Dr Scott Weich, the lead researcher, is quoted as saying that this research “adds to an accumulating body of evidence that these drugs are dangerous”. he said “…. they are difficult to come off. The less time you spend on them the better”.
This new information helps show the importance of dealing with with anxiety in more natural ways. Consulting with a professional psychologist is one of the first methods people consider however there are other alternatives all well such as Buteyko breathing courses that help as a natural anxiety remedy through controlled breathing.
Whichever way you tackle issues with anxiety make sure you have a strong support structure and proper care throughout it all.
ANYONE CONCERNED ABOUT THEIR USE OF ANTI-ANXIETY DRUGS SHOULD CONSULT THEIR DOCTOR BEFORE ALTERING THEIR DOSAGE OR CEASING THEIR MEDICATION.
STOPPING ANTI-ANXIETY MEDICATION CAN HAVE VERY SERIOUS SIDE EFFECTS AND COMPLICATIONS AND SHOULD BE DONE UNDER A DOCTOR’S SUPERVISION
The information on this website is not intended to be a substitute for a consultation with your doctor or other mental health professional. Please consult your doctor for advice/diagnosis and treatment.